Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 91, NWS Amarillo, TX

June 23, 2003Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 23, 2003, 5:24 PM CDT for Cimarron County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 5:24 PM CDT (22:24 UTC)
Expired
Jun 23, 2003, 6:15 PM CDT
In force
51 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 166 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1572 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 232224
SVRAMA
OKC025-232315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
524 PM CDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA

* UNTIL 615 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF GRIGGS...OR ABOUT 15 MILES
  SOUTHEAST OF BOISE CITY...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  KEYES AND GRIGGS

DESTRUCTIVE HAIL CAN BE EXPECTED WITH THIS STORM-TAKE COVER NOW. GO
TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS

LAT...LON 3663 10243 3650 10228 3660 10206 3689 10220

$$

SLATTERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:01 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 23, 3:01 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
301 PM CDT MON JUN 23 2003

ONCE AGAIN THE ATMOSPHERE OVER THE PANHANDLES IS BECOMING MODERATELY
UNSTABLE THIS AFTERNOON. BOUNDARY LAYER MOISTURE IS RUNNING NEAR
SEASONAL HIGHS WITH SURFACE DEWPOINTS RUNNING INTO THE LOW 70S OVER
THE EASTERN COUNTIES. MID-UPPER 60S OVER MANY OF THE STATIONS IN THE
CENTRAL ZONES WITH THE DRYLINE LOCATED FURTHER WEST ACROSS EASTERN
NEW MEXICO PER LATEST SURFACE ANALYSIS. LATEST SHORT RANGE MODELS
SHOW CIN WEAKENING OVER THE ROSWELL AREA AND THIS APPEARS TO BE THE
FAVORED LOCATION FOR CONVECTIVE INITIATION DURING THE NEXT FEW
HOURS. LONGWAVE DISTURBANCE DEEPENING OVER THE GREAT BASIN WITH
APPROACHING MID TROPOSPHERIC SPEED MAX EXPECTED LATER TONIGHT.
40-45KT LOW LEVEL JET IS AGAIN EXPECTED OVERNIGHT TONIGHT. WILL
MENTION SEVERE TSTMS GENERALLY WEST OF A GUYMON TO CLAUDE LINE WITH
HAIL AND GUSTY WINDS THE MAIN THREATS.

PREVIOUSLY MENTIONED LONGWAVE WILL TRACK EAST TOWARD THE CENTRAL
ROCKIES TUESDAY THEN CONTINUE TO PUSH EASTWARD WEDNESDAY ALLOWING
UNSEASONABLE SURFACE COLD FRONT TO SPREAD OVER THE PANHANDLES
WEDNESDAY EVENING WITH COOLER TEMPS EXPECTED THURSDAY. APPEARS
FRONT MAY BE AN ACTIVE WEATHER MAKER AS IT INTERACTS WITH THE
INSTABILITY OVER THE SOUTHERN PLAINS WEDNESDAY NIGHT. HAVE INCREASED
POPS TO 30 PERCENT WEDNESDAY NIGHT. ALSO ADDED 20 PERCENT POPS OVER
THE WESTERN ZONES SUNDAY NIGHT.

FCSTID = SLATTERY

AMARILLO    69 93 68 93 / 30 20 20 20
BEAVER      68 95 67 91 / 30 20 20 20
BOISE CITY  65 91 62 91 / 30 20 20 20
BORGER      69 95 70 92 / 30 20 20 20
BOYS RANCH  68 93 65 93 / 30 20 20 20
CANYON      69 94 67 93 / 30 20 20 20
CLARENDON   73 94 71 94 / 30 20 20 20
DALHART     66 92 65 92 / 30 20 20 20
GUYMON      68 94 65 91 / 30 20 20 20
HEREFORD    68 94 65 93 / 30 20 20 20
LIPSCOMB    69 95 69 91 / 30 20 20 20
PAMPA       70 93 72 92 / 30 20 20 20
SHAMROCK    74 95 72 95 / 30 20 20 20
WELLINGTON  74 96 73 96 / 30 20 20 20

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Jun 23, 1:00 PM CDT, 4 hours 24 minutes before
OKZ001>003-TXZ001>020-241100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND THIS EVENING ALONG AND AHEAD OF THE DRYLINE. SOME OF THE
STRONGER THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREATS. THE WESTERN HALF OF THE
PANHANDLES WILL BE THE AREA AT GREATEST RISK.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE DRYLINE TUESDAY THROUGH THURSDAY DURING THE LATE AFTERNOON AND
EVENING HOURS. THE THUNDERSTORMS MAY APPROACH SEVERE LEVELS EACH DAY
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
THE WESTERN AND CENTRAL SECTIONS OF THE PANHANDLES. SPOTTER
ACTIVATION MAY BE NECESSARY AGAIN TUESDAY THROUGH THURSDAY OVER
PARTS OF THE PANHANDLES.

COCKRELL

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.